Get your full text copy in PDF
Santhosh Gheevarghese John, Cristian Dominguez, Vijay Chandiramani, Tejo Vemulappalli
(Department of Internal Medicine, University of Arizona College of Medicine, Tucson, USA)
Am J Case Rep 2013; 14:498-501
Background: Coinfection with cytomegalovirus in a patient with Clostridium difficile persistent diarrhea and colitis can lead to a delay in diagnosis and treatment.
Case Report: A 63-year-old man with squamous cell carcinoma of the lower lip, status post surgical resection and currently on chemoradiation presented with intractable diarrhea and abdominal pain. Initial workup showed Clostridium difficile diarrhea with pancolitis. Diarrhea persisted despite being on antibiotics and bacteriological cure for C. difficile. Further noninvasive work up revealed associated cytomegalovirus infection, and patient had a dramatic response to ganciclovir without any relapse.
Conclusions: Physicians should be cognizant about other causes of diarrhea and colitis in immunocompromised patient when treatment for primary diagnosis fails to resolve their symptoms.